Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 203, NWS Lincoln, IL

July 11, 2003McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2003, 8:45 PM CDT for McLean County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 8:45 PM CDT (01:45 UTC)
Expired
Jul 11, 2003, 9:30 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 120145
SVRILX
ILC113-120230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
844 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 930 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLEASANT HILL...OR ABOUT 12 MILES
  SOUTHWEST OF FAIRBURY...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL MCLEAN COUNTY
LEXINGTON
COLFAX  

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS 
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A 
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE 
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4067 8888 4050 8872 4042 8850 4073 8862

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:01 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 2:01 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
201 PM CDT FRI JUL 11 2003

LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER THE NORTH
CHANNEL OF LAKE HURON...WITH A COLD FRONT EXTENDING SOUTH THROUGH
THE TENNESSEE VALLEY. IN ADDITION...A SURFACE TROF EXTENDED
SOUTHWEST FROM THE LOW ACROSS SOUTHERN WISCONSIN INTO IOWA. MAIN
CONCERNS THROUGH THE SHORT TERM REVOLVE AROUND THE RISK OF
SHOWERS/STORMS THIS EVENING AND TEMPERATURES (WHICH WILL BE
UNSEASONABLY COOL FOR THE MOST PART).

12Z MODELS IN GOOD AGREEMENT OVERALL...WITH NO PREFERRED MODEL
NOTED. GUIDANCE TEMPERATURES CLOSE AND REASONABLE AS WELL...SO WILL
NOT STRAY TOO FAR.

TONIGHT...UPSTREAM SHORT WAVE...ASSOCIATED SPEED MAX AND SURFACE
TROF WILL MOVE THROUGH FORECAST AREA THIS EVENING. RESIDUAL DIURNAL
HEATING COMBINED WITH MID LEVEL COOLING WITH THE UPPER WAVE WILL
PRODUCE CAPE VALUES AROUND 1200 J/KG AND LI VALUES AROUND -4 C.
THESE FACTORS SUPPORT GOING WITH A CHANCE OF SHOWERS AND STORMS THIS
EVENING AREAWIDE. WILL CARRY THE HIGHEST CHANCE IN THE NORTHEAST
HALF OF THE FORECAST AREA NEAREST THE LEFT EXIT REGION FORCING WITH
THE UPPER SPEED MAX. SINCE THE PRECIPITATION WILL BE LARGELY DIURNAL
IN NATURE...WILL NOT CARRY IT THROUGH THE NIGHT.

SATURDAY THROUGH SUNDAY...UPPER LOW OVER THE GREAT LAKES WILL
GRADUALLY LIFT OUT WITH TIME...WITH THE FLOW ACROSS SLOWLY BECOMING
NEUTRAL. WE WILL STILL BE UNDER THE INFLUENCE OF MOISTURE WRAPPING
AROUND THE UPPER LOW THROUGH THE PERIOD...AND THIS WILL COMBINE WITH
THE ASSOCIATED COLD POOL TO RESULT IN DIURNAL CU DEVELOPMENT DAILY.
FEEL THE RISK OF DIURNAL SHOWER/STORMS IS TOO LOW TO MENTION AT THIS
TIME EITHER SATURDAY OR SUNDAY. WHILE DAYTIME HEATING SHOULD STILL
YIELD CAPE VALUES AROUND 1100 J/KG AND LI VALUES NEAR -3C...THE LACK
OF FORCING FROM AN UPPER WAVE AND/OR SURFACE TROF SHOULD PRECLUDE
PRECIPITATION DEVELOPMENT.

MONDAY...WAA BEGINS TO BUILD IN FROM THE WEST IN ADVANCE OF NEXT
MAJOR WAVE. THIS IS THE WAVE THAT WILL PUSH A COLD FRONT THROUGH
REGION ON TUESDAY/WEDNESDAY. BEST WAA/ISENTROPIC ASCENT WILL BE
CONFINED TO THE UPPER MIDWEST (NEAREST THE UPPER WAVE)...SO WE
SHOULD NOT SEE ANY WARM FRONTAL PRECIPITATION ACROSS CENTRAL
ILLINOIS. HOWEVER...THE WAA WILL RESULT IN TEMPERATURES RETURNING TO
SEASONAL NORMALS.

TUESDAY THROUGH FRIDAY...MODEL/ENSEMBLE AGREEMENT IS NOT THE BEST
THIS RUN. THE MOST IMPORTANT DIFFERENCE IS WITH THE FRONTAL SPEED
FOR TUESDAY AND WEDNESDAY. ALSO...THERE ARE DIFFERENCES REGARDING
THE PLACEMENT OF THE UPPER RIDGE/TROF PATTERN OVER THE CENTRAL AND
EASTERN U.S. ONCE THE FRONT PASSES. DO NOT PLAN ON MAKING TOO MANY
CHANGES AT THIS TIME GIVEN THE UNCERTAINTY...THOUGH I WILL END THE
SHOWER/STORM THREAT EARLIER ON WEDNESDAY WITH MOST MODEL SOLUTIONS
EXPECTING THE FRONT TO BE THROUGH. WILL MAINTAIN DRY FORECAST FOR
THE REMAINDER OF THE PERIOD...THOUGH THERE ARE SIGNS THAT WE MAY BE
UNDER ENOUGH OF THE INFLUENCE OF THE UPPER TROF/COLD POOL TO WARRANT
A RISK OF SHOWERS/STORMS (MUCH LIKE TODAY).

.ILX...NONE.

BAK
Hazardous weather outlook, Jul 11, 11:00 AM CDT, 9 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE IS FORECAST TO TRACK ACROSS THE MIDWEST THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THIS DISTURBANCE THIS AFTERNOON AND TRACK SOUTHEAST
ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS. ANY STORMS THAT
DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH BY THE MIDDLE OF THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM WILL APPROACH THE MIDWEST EARLY NEXT WEEK
INCREASING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY
EVENING HOURS...MAINLY FROM 200 PM TO 900 PM.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:25 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper65 min
Jul 11, 11:45 PM CDTSevere Thunderstorm WarningILXJasper60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.